Washington, 2006Flood in Washington, May 17 to 26, 2006
May 17 to 26, 2006 · NWS PDT · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 16, 7:50 PM PST, 4 hours 10 minutes earlier.
Area forecast discussion, May 16, 7:50 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
850 PM PDT TUE MAY 16 2006
.UPDATE...THUNDERSTORM ACTIVITY IS DIMINISHING AS THE SUN SETS
THIS EVENING. BEST ACTIVITY DEVELOPED OVER SOUTHERN BLUES AND NORTHERN
OCHOCO MOUNTAINS WHERE INDIVIDUAL CELLS MERGED INTO A QUASI-
STATIONARY LINE. RADAR ESTIMATES INDICATED SIGNIFICANT RAINFALL
OVER THE FOX CREEK DRAINAGE SOUTH OF MONUMENT. EXPECT THERE WAS
MODERATE HAIL CONTAMINATION, BUT RAINFALL AMOUNTS WERE OTHERWISE DIFFICULT
TO VERIFY. THUNDERSTORM COVERAGE WAS GENERALLY AS FORECASTED
EXCEPT FOR THE WASHINGTON CASCADES WHERE AN EARLIER ZONE UPDATE
WAS ISSUED TO REMOVE THUNDERSTORM/SHOWER ACTIVITY. WILL LIKELY ISSUE A
SECOND UPDATE IN ABOUT AN HOUR TO REMOVE THUNDERSTORM WORDING FROM
THE REST OF THE ZONES. JBONK
&&
.AVIATION...AS PREVIOUSLY MENTIONED...EXPECT THUNDERSTORM ACTIVITY
TO RAPIDLY DIMINISH AFTER SUNSET WITH ALL TAF SITES TO SEE
CLEARING SKIES AS THE NIGHT PROGRESSES. TWEB 366 (KPDT-KRDM) MAY
SEE SOME LINGERING MID-LEVEL MOISTURE INTO THE EARLY MORNING
HOURS. FOR TOMORROW...DO EXPECT TO SEE CONVECTIVE DEVELOPMENT OVER SIMILAR
AREAS WITH THE LIKELIHOOD OF THUNDER. JBONK
&&
.PREV DISCUSSION... (ISSUED 200 PM PDT TUE MAY 16 2006)
..RECORD HIGH TEMPERATURES EXPECTED THIS AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON IN MANY LOCATIONS...
SHORT TERM...MAIN CONCERNS FOR THE NEXT FEW DAYS INCLUDE AFTERNOON
AND EVENING THUNDERSTORM POTENTIAL AND THE RECORD WARM TO HOT AIR
OVER THE FORECAST AREA. BOTH THE GFS AND NAM MODELS ARE SHOWING HIGH
CAPE VALUES AND LOW LI VALUES ALL THREE AFTERNOON AND EVENINGS FROM
THIS EVENING THROUGH THURSDAY EVENING. BELIEVE MUCH OF THIS IS OVER
DONE DUE TO THE VERY WARM TEMPERATURES AT THE SURFACE CAUSING VERY
STEEP LAPSE RATES. ALSO THE MODELS MAY BE SHOWING CONVECTIVE
FEEDBACK CONTAMINATION. HOWEVER THE SATELLITE IMAGERY IS NOW SHOWING
SOME THUNDERSTORMS FORMING OVER THE EAST CENTRAL OREGON MOUNTAINS AT
THIS TIME. CUMULUS DEVELOPMENT IS ALSO BEGINNING ALONG THE CASCADE
EAST SLOPES OF BOTH OREGON AND WASHINGTON. AM NOT EXPECTING ANY
THUNDERSTORMS TO BECOME SEVERE...OR EVEN STRONG...BUT MAINLY JUST
DIURNAL PULSE TYPE OF STORMS DUE TO SOME MID LEVEL MOISTURE AND
VERY STRONG AFTERNOON HEATING. THE UPPER RIDGE THAT IS CAUSING THE
VERY WARM TEMPERATURES AND THUNDERSTORMS WILL SHIFT EASTWARD BY
THURSDAY ALLOWING FOR COOLER AIR TO FILTER INTO THE CWA FROM THE
WEST. THIS WILL COOL TEMPERATURES ON THURSDAY BY ABOUT 5 TO 10
DEGREES. HOWEVER IT WILL STILL BE ABOUT 10 DEGREES WARMER THAN
NORMAL ON THURSDAY. UNTIL THEN IT WILL BE AROUND 20 DEGREES ABOVE
NORMAL WITH BASIN AND ADJACENT VALLEY LOCATIONS REACHING THE MID AND
UPPER 90S AND THE MOUNTAINS IN THE 80S TO NEAR 90. MANY NEW RECORD
HIGH TEMPERATURES ARE EXPECTED TO BE SET OVER THE NEXT 24 TO 48
HOURS. 88
HYDROLOGY...RAPID SNOW MELT RUNOFF OVER THE CASCADES IS CAUSING
SOME RIVERS TO RUN VERY HIGH AND OVER THEIR BANKS. IN YAKIMA COUNTY
THE NACHES RIVER NEAR NACHES IS OVER BANKFULL AND IS EXPECTED TO
RISE ABOVE FLOOD STAGE BY 11 AM WEDNESDAY. THEREFORE A FLOOD
WARNING HAS BEEN ISSUED FOR THAT RIVER. ELSEWHERE THE YAKIMA RIVER
NEAR CLIFFDELL IS OVER BANKFULL...BUT IT IS EXPECTED TO REMAIN BELOW
FLOOD STAGE THROUGH THE PERIOD AND HAVE A RIVER STATEMENT FOR THAT
PORTION OF THE RIVER. 88
LONG TERM...FRIDAY THROUGH TUESDAY...THE AREA WILL REMAIN ON THE
BACKSIDE OF A RIDGE OF HIGH PRESSURE THROUGHOUT THE EXTENDED PERIOD
WITH A TROUGH OF LOW PRESSURE OFF THE COAST. DISTURBANCES ASSOCIATED
WITH THE LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL SWING
MOISTURE AND INSTABILITY NORTHWARD ACROSS THE REGION FRIDAY AND
SATURDAY FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL REMAIN ABOVE NORMAL INTO THE WEEKEND...THOUGH WILL
BEGIN TO COOL GRADUALLY EACH DAY. DISTURBANCES IN THE SOUTHERLY FLOW
WILL CONTINUE TO MOVE ACROSS THE AREA INTO THE NEW WEEK WITH A
SLIGHT CHANCE OF SHOWERS...PARTICULARLY IN THE MOUNTAINS. WITH THE
LOW FURTHER SOUTH NEAR CENTRAL CALIFORNIA...MOST OF THE INSTABILITY
FOR THUNDERSTORMS SHOULD REMAIN OUT OF THE REGION. TEMPERATURES WILL
BE CLOSER TO SEASONAL NORMALS BY THE START OF NEXT WEEK. DK
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...FLOOD WARNING FOR THE YAKIMA RIVER NEAR NACHES IN YAKIMA COUNTY
FROM 11 AM WEDNESDAY UNTIL SUNDAY AFTERNOON. &&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87/87Hazardous weather outlook, May 16, 9:10 AM PST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1010 AM PDT TUE MAY 16 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171200-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1010 AM PDT TUE MAY 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST
BLUE MOUNTAINS, CENTRAL OREGON, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
OCHOCO-JOHN DAY HIGHLANDS
HIGH PRESSURE WILL REMAIN ANCHORED ACROSS EASTERN WASHINGTON AND
OREGON THROUGH MIDWEEK...BRINGING RECORD HEAT TO MOST LOCATIONS.
REFER TO PDXSPSPDT (WWUS86 KPDT) FOR FURTHER DETAILS. MID AND UPPER
LEVEL MOISTURE WILL MOVE NORTH ACROSS THE REGION. WITH STRONG
HEATING AND INSTABILITY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS. ANY STORMS
THAT DO FORM WILL REMAIN BELOW STRONG OR SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO- JOHN DAY HIGHLANDS
FLOOD WARNING WEDNESDAY MORNING THROUGH SUNDAY AFTERNOON
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, YAKIMA VALLEY
ANOTHER ROUND OF ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE
ACROSS THE HIGHER ELEVATIONS WEDNESDAY AFTERNOON. THE STORMS ARE
EXPECTED TO REMAIN BELOW STRONG OR SEVERE LEVELS.
IN ADDITION...SNOWMELT RIVER RISES WILL CONTINUE THROUGH THE WEEKEND
ACROSS MUCH OF YAKIMA COUNTY. THE FLOOD WATCH FOR THE NACHES RIVER
NEAR NACHES IN YAKIMA COUNTY HAS BEEN UPGRADED TO A FLOOD WARNING
FROM 11 AM WEDNESDAY MORNING THROUGH SUNDAY AFTERNOON. REFER TO
AWIPS PRODUCT ID PDXFLWPDT (WGUS46 KPDT) FOR FURTHER DETAILS.
THE INTENSE HEAT WILL CONTINUE THROUGH THURSDAY...WITH TEMPERATURES
FALLING TO NEAR NORMAL BY THE WEEKEND AS THE STRONG HIGH PRESSURE
RIDGE MOVES EAST OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.Flood, Yakima
- When
- May 17, 12:00 AM PST to May 26, 11:59 PM PST
- Where
- Yakima County, Naches
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 46.733, -120.700
Minor flooding and bank erosion along the Naches River near Naches due to rapid snowmelt caused by record warm temperatures. River crested at 17.9 feet on 05/21/06.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 17 to 19, 2006$280,000 · 1 event
- Hail in Wisconsin, May 17, 2006$180,000 · 0.75 in hail · 3 events
- Damaging Wind in Illinois, May 17, 2006$35,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Wisconsin, May 17, 2006$3,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Illinois, May 17, 20061.75 in hail · 17 events
- Hail in Michigan, May 17, 2006$20,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Illinois, May 17, 20061.75 in hail · 13 events
- Flood and Hail in Ohio, May 17, 2006$11,000 · 52 kt wind · 11 events
- Hail in Ohio, May 17, 20060.75 in hail · 7 events
- Hail and Damaging Wind in Michigan, May 17, 20061 in hail · 5 events
- Marine Thunderstorm Winds in Lake Erie, May 17, 20064 events
- Marine Thunderstorm Winds in Lake Michigan, May 17, 20060.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506796.